In response to the recent rash of overdoses in New Haven, medical professionals are going out into the community to teach people how to use naloxone -- or Narcan -- the overdose antidote.
Melissa Zuppardi-Bozzi was part of a three-person team from Cornell Scott Hill Health Center in New Haven.
"We’re just going up to people and asking them if they heard about the overdoses in the community, if they’re interested in having Narcan, educating them on overdoses, how to use Narcan, recognizing an overdose," Zuppardi-Bozzi said.
They were also passing out kits that include gloves, a breathing mask if CPR is needed, and a prescription for naloxone.
Many of the people they encountered told stories of friends that have died of an overdose or talked about their past drug use. But no one admitted to being an active user. Phil Costello wasn't surprised. He’s a nurse practitioner with the group. He said that’s basically how it works.
"A lot of times what you’ll find is family members, or significant others, or mothers or fathers also want to make sure that they’re safe," Costello said.
Costello is usually out twice a week doing what he calls “street medicine” for the homeless. But today he was out writing prescriptions for naloxone.
"Today we’re working on education for the recent epidemic of the fentanyl in the heroine and the fentanyl being substituted for cocaine," Costello said. "We prefer that they don’t use drugs, but right now we’re just trying to keep people from dying."
The group explained that having at least one dose of the antidote could buy someone time until paramedics arrive.